Alert archive / Montana / Special Weather Statements in 2015
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 30, 2015, 5:21 PM MDT for Fergus County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2015, 5:21 PM MDT (23:21 UTC)
- Expired
- Aug 30, 2015, 6:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Great Falls, MT
County Fergus County, MT
The radar
The Billings radar (KBLX), 126 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1806 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
183
WWUS85 KTFX 302321
SPSTFX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
521 PM MDT SUN AUG 30 2015
MTZ051-310000-
FERGUS MT-
521 PM MDT SUN AUG 30 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FERGUS COUNTY UNTIL
600 PM MDT...
AT 521 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES SOUTHWEST OF GRASS RANGE...OR 21 MILES SOUTHEAST OF
LEWISTOWN...MOVING NORTHEAST AT 55 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GRASS RANGE AND FORESTGROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4676 10863 4675 10868 4675 10916 4693 10933
4694 10933 4723 10873 4719 10871 4718 10874
4710 10874 4710 10862 4708 10860
TIME...MOT...LOC 2321Z 240DEG 49KT 4685 10909
$$
BRWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 30, 3:54 PM MDT, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 30, 3:54 PM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 354 PM MDT SUN AUG 30 2015 .DISCUSSION... TONIGHT THROUGH TUESDAY...A MINOR SHORTWAVE TROUGH OVER NORTHERN IDAHO IS EMBEDDED WITHIN A STRONG SOUTHWESTERLY FLOW ALOFT. THIS WILL BE RESPONSIBLE FOR SCATTERED THUNDERSTORMS THIS EVENING AND A COLD FRONTAL PASSAGE OVERNIGHT WITH BRISK WEST WINDS THROUGH MONDAY. CUMULUS GROWTH IS NOTED ON SATELLITE IMAGERY AS CLEAR SKIES HAVE ENABLED TEMPERATURES TO REACH CONVECTIVE TEMPERATURES. CAPE IS LIMITED BUT STEEP LOW LEVEL LAPSE RATES...STRONG SHEAR AND PW NEAR 1 INCH CAN SUPPORT STRONG WIND GUSTS UP TO 50 MPH AND BRIEF HEAVY RAIN IN A FEW CELLS. RAINFALL TOTALS ARE NOT EXPECTED TO EXCEED 0.1 INCHES DUE TO RAPID CELL MOTION. OF GREATER CONCERN FOR FIRE ACTIVITY IS THE INCREASING SOUTHWEST WINDS ASSOCIATED WITH A LEE SURFACE TROUGH AND A PASSING COLD FRONT. THE COLD FRONT HAS ENTERED NORTHWEST MONTANA AND WILL BE CROSSING THE CONTINENTAL DIVIDE THIS AFTERNOON AND THROUGH CENTRAL/SW MONTANA THIS EVENING. THE HIGH WIND WARNING ALONG THE ROCKY MOUNTAIN FRONT HAS BEEN EXTENDED THROUGH 3AM MDT. HOWEVER...LATEST GUIDANCE SUGGEST STRONG WINDS WILL CONTINUE THROUGH AT LEAST 6AM MONDAY AND WILL HAVE TO EVALUATE FOR POSSIBLE FURTHER WARNING EXTENSION. PN MONDAY AND TUESDAY LOOK TO HAVE LESS ACTIVE WEATHER WITH DRYING CONDITIONS EXPECTED AND TEMPERATURES REMAINING SLIGHTLY BELOW TO NEAR SEASONAL AVERAGES. BREEZY WINDS ARE EXPECTED CONTINUE TO TRANSPORT SMOKE FROM FIRES IN IDAHO AND WESTERN MONTANA INTO THE AREA AND LONG TERM REDUCTIONS IN VISIBILITY FROM SMOKE ARE EXPECTED TO CONTINUE THROUGH THE FIRST PART OF THE WORK WEEK. TUESDAY NIGHT THROUGH SUNDAY...MEDIUM RANGE MODELS CONTINUE TO TREND TOWARD COOLER AND WETTER CONDITIONS FOR WEDNESDAY NIGHT THROUGH SATURDAY. MODELS ARE STILL KEEPING THE SOLUTION FOR TUESDAY NIGHT INTO WEDNESDAY RELATIVELY UNCHANGED WITH SEASONABLE OR ABOVE TEMPERATURES AND BREEZY CONDITIONS. HOWEVER, BY THURSDAY THE UPPER LEVEL TROUGH ALONG THE WEST COAST OF CANADA MOVES INLAND ACROSS THE PACIFIC NORTHWEST. THIS PATTERN LOOKS INCREASINGLY FAVORABLE FOR SCATTERED TO NUMEROUS RAIN SHOWERS WITH HIGH TEMPERATURES LIKELY TO TOP OUT IN THE LOW TO MID 60S FOR FRIDAY AND SATURDAY. MODEL SOLUTIONS DIFFER BY SUNDAY WITH THE ECMWF KEEPING COOLER AND WETTER CONDITIONS IN PLACE WHILE THE GFS TRENDS DRIER AND WARMER. MPJ && .AVIATION... UPDATED 1735Z. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON EXCEPT OVER THE FAR NW PLAINS (KCTB). THEIR WILL BE A RISK OF WIND GUSTS OF 40 TO 50 KTS AND MVFR CONDITIONS IN BRIEF HEAVY RAIN WITH THE THUNDERSTORMS..MAINLY N OF AN E-W ORIENTED LINE THROUGH KBZN. OUTSIDE THE SHOWERS AND THUNDERSTORMS EXPECT GUSTY WESTERLY WINDS 15 TO 25 KTS INTO THE EVENING WITH STRONGER WINDS OVER THE FAR NW PLAINS. SKIES WILL CLEAR AND WINDS DIMINISH FROM W TO E OVER THE FORECAST AREA DURING THE 02Z-08Z TIME FRAME. AS FOR SMOKE HAVE LOW CONFIDENCE IN FORECAST VISIBILITIES AND CEILINGS. DO EXPECT THE MVFR CEILINGS AND VISIBILITY CONDITIONS FROM KGTF TO KLWT TO IMPROVE THIS AFTERNOON. ALTHOUGH DO NOT HAVE A MENTION OF MVFR CEILINGS AND VISIBILTIES FOR LATER TONIGHT INTO MONDAY MORNING MVFR CONDITIONS CAN NOT BE RULED OUT FOR ANY PORTION OF THE FORECAST AREA. BLANK && .FIRE WEATHER...HIGH WIND WARNING FOR GLACIER COUNTY AND WESTERN PARTS OF PONDERA COUNTY IN FIRE ZONE 112 CONTINUES UNTIL 3:00 AM MONDAY. HIGHER HUMIDITY VALUES ACROSS THE REGION ARE KEEPING CONDITIONS JUST ABOVE CRITICAL FIRE WEATHER CRITERIA BUT THE GUSTY WINDS IN ZONE 112 AND ADJACENT LOCATIONS WILL CONTRIBUTE TO MORE ACTIVE FIRES AND SMOKE PRODUCTION. SHARP COLD FRONT JUST REACHING WESTERN MT AT 3:00 PM WILL SWEEP THRU CENTRAL/SOUTHWEST MT THIS EVENING. ADDITIONAL GUSTY OUTFLOW WINDS MAY OCCUR WITH SCATTERED SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT BUT RAINFALL AMOUNTS FOR MOST LOCATIONS WILL LIKELY BE LESS THAN 0.1 INCH. GUSTY WINDS ARE EXPECTED TONIGHT BEHIND THE COLD FRONT WITH LOCATIONS MAINLY ALONG/NORTH OF A LINCOLN-TO-LEWISTOWN LINE SEEING WINDS OF 25-30 MPH CONTINUING THROUGH THE OVERNIGHT HOURS. WARANAUSKAS && .PRELIMINARY POINT TEMPS/POPS... GTF 50 74 52 82 / 30 0 0 0 CTB 47 68 49 76 / 10 0 0 0 HLN 45 76 46 83 / 20 0 0 0 BZN 44 78 45 84 / 20 0 0 0 WEY 31 70 34 77 / 10 0 0 10 DLN 42 76 44 83 / 10 0 0 0 HVR 49 75 49 82 / 50 0 0 0 LWT 46 75 48 82 / 60 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 3 AM MDT MONDAY FOR MTZ009-010. && WEATHER.GOV/GREATFALLS
In the hours before
Special weather statement, Aug 30, 4:37 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
437 PM MDT SUN AUG 30 2015
MTZ050-051-302315-
FERGUS MT-JUDITH BASIN MT-
437 PM MDT SUN AUG 30 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JUDITH BASIN AND
SOUTHEASTERN FERGUS COUNTIES UNTIL 515 PM MDT...
AT 435 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WINNETT TO 11 MILES NORTH
OF HARLOWTON...AND MOVING NORTHEAST AT 45 MPH.
DIME SIZE HAIL...BRIEF HEAVY RAIN...AND WIND GUSTS UP TO 50 MPH WILL
BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LEWISTOWN...MOORE...GRASS RANGE...LEWISTOWN HEIGHTS...FORESTGROVE...
GARNEILL AND BUFFALO.
LAT...LON 4731 10859 4727 10860 4727 10872 4710 10874
4708 10860 4685 10862 4675 10907 4675 10938
4670 10939 4669 10945 4670 10982 4675 10995
4688 10992 4754 10831 4732 10831
TIME...MOT...LOC 2235Z 240DEG 40KT 4703 10835 4661 10983
PNSpecial weather statement, Aug 30, 5:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
521 PM MDT SUN AUG 30 2015
MTZ051-310000-
FERGUS MT-
521 PM MDT SUN AUG 30 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FERGUS COUNTY UNTIL
600 PM MDT...
AT 521 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES SOUTHWEST OF GRASS RANGE...OR 21 MILES SOUTHEAST OF
LEWISTOWN...MOVING NORTHEAST AT 55 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GRASS RANGE AND FORESTGROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4676 10863 4675 10868 4675 10916 4693 10933
4694 10933 4723 10873 4719 10871 4718 10874
4710 10874 4710 10862 4708 10860
TIME...MOT...LOC 2321Z 240DEG 49KT 4685 10909
BRWThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 7:53 PM MDT | Special Weather Statement | TFX | Blaine | 37 min |
| Aug 30, 3:06 AM MDT | High Wind Warning | TFX | 24 hr | |
| Aug 30, 6:20 AM MDT | Special Weather Statement | TFX | Beaverhead, Broadwater, Gallatin, Jefferson, Madison, Meagher | 85 min |
| Aug 30, 4:37 PM MDT | Special Weather Statement | TFX | Fergus | 38 min |
Nearby
Special Weather Statements in Montana, 2015Every special weather statement in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.